I was 10 years old when I began a daily regimen of 30 mg of the steroid medication prednisone taken orally. This is how I’ve started each day for the last 17 years. The purpose has been to combat and delay the telltale progression of muscle weakening in Duchenne muscular dystrophy (DMD). This is one of the most common treatments for the disease and has been a catalyst for extending the lifespan of DMD patients considerably. 

As is typical of many prescription medications, there are a plethora of symptoms you have to contend with. In fact, prednisone is notorious for a wide range of side effects. For example, just the other day I was watching a new episode of a television show I enjoy, and there was a reference to the weight gain that this medication is known for causing. 

For my purposes, I’ll discuss 3 other symptoms that I’ve specifically experienced and what type of assistance I was offered by my health care providers to counteract them.


Continue Reading

The first is decreased bone density or osteoporosis. In my case, I experienced a fractured wrist and arm. I was prescribed Fosamax to lower the risk of breaking bones. Since then I haven’t had a fracture.

Another symptom to watch for is stunted growth and development. For me, that meant the onset of puberty was delayed. An obvious sign of this was the absence of facial hair. Eventually, I had enough of appearing younger than my peers or automatically getting the kids’ menu at restaurants. When I turned 18, I was prescribed a testosterone gel by my endocrinologist, which I still use daily. 

But a new dilemma has been on top of my mind of late — sexual thoughts and arousal. This is problematic because it is unlikely to avoid a higher heart rate even when they’re only having sexual thoughts. With my lowered heart function from DMD, I find this concerning. I wish my providers could bring this up more often since it can feel uncomfortable or awkward for me to address.

Elsewhere, an issue that I’ve been left in the dark about has been vision difficulties. In my case, this has meant a clouding of the eyes, which is technically called cataracts. Typically this would develop very slowly, making it an ailment common in elderly age groups.

This topic has been an ongoing saga with my doctors. At my hospital, there is a clinic dedicated to optometry. My providers wouldn’t refer me to that part of the facility because they said that, unlike the neuromuscular clinic, seeing a non-pediatric patient was not possible.

This spurred a contentious debate with my providers to offer more assistance for eye care. On one occasion, my dad stormed out of the examining room in frustration over it. I was even told once that I should handle it on my own and not come running back to them if I went blind. This has created a lot of additional stress for me.

The saga came to a head this past summer as the blurred vision became a significant impairment for me. A few weeks ago, I saw an optometrist separate from my hospital and was told the cataracts were making it hard to just see into my eyes under a light. Fortunately, there is a short and simple procedure I plan to undergo that can eliminate the high level of cataracts for the rest of my life.

I would advise that medical providers take all the measures they can to support their patients when they prescribe symptom-heavy medicine like prednisone. In my situation, I believe this has been done for the most part, but as I detailed earlier there were some missteps in my opinion. This means offering effective treatments and preferably convenience to fight the symptoms. I would also recommend trying to be more aware of less apparent consequences that can arise, such as mine with testosterone.

Just make sure to keep your patients out of limbo where they have to deal with issues that you might indirectly create when prescribing medication for their primary condition.